Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 52, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 26, 2008, 12:38 PM CST for 26 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2008, 12:38 PM CST (18:38 UTC)
- Expired
- Dec 26, 2008, 5:48 PM CST
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 261838 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1238 PM CST FRI DEC 26 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270000- /O.NEW.KICT.WI.Y.0052.081226T1838Z-081227T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 1238 PM CST FRI DEC 26 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. SOUTHERLY WINDS WILL INCREASE TO 30 TO 40 MPH THIS AFTERNOON...WITH GUSTS OF 45 TO 50 MPH. THESE STRONG WINDS WILL FALL TO 15 TO 25MPH THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ SCHRECK
1 follow-up statement
000 WWUS73 KICT 262348 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 548 PM CST FRI DEC 26 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270100- /O.CAN.KICT.WI.Y.0052.000000T0000Z-081227T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 548 PM CST FRI DEC 26 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. SOUTHERLY WINDS HAVE SUBSIDED BELOW ADVISORY CRITERIA ACROSS THE AREA. $$ KLEINSASSER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 26, 12:34 PM CST, 4 minutes earlier.
Area forecast discussion, Dec 26, 12:34 PM CST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1234 PM CST FRI DEC 26 2008 .UPDATE... WINDS HAVE INCREASED AT MANY SITES ACROSS THE FORECAST AREA. WITH SEVERAL SITES NEAR OR EXCEEDING ADVISORY CRITERIA...WILL ISSUE A WIND ADVISORY FOR THE ENTIRE FORECAST AREA UNTIL 00Z. SCHRECK && .PREV DISCUSSION... /ISSUED 1132 AM CST FRI DEC 26 2008/ AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AS SURFACE LOW PRESSURE APPROACHES THE TAF SITES THIS AFTERNOON...WINDS WILL BE GUSTY FROM THE SOUTH. STRATUS WILL MAINLY AFFECT KCNU AND KICT...AND IS EXPECTED TO SPREAD NORTHWARD OVER KHUT AS WELL AS MOISTURE CONTINUE TO SURGE NORTHWARD. SURFACE FRONT WILL COME THROUGH OVERNIGHT...WITH THUNDERSTORMS LIKELY AHEAD OF THE FRONT IN SOUTHEAST KANSAS. SNOW IS POSSIBLE BEHIND THE FRONT IN CENTRAL KANSAS. WILL ONLY MENTION AT KSLN AT THIS POINT WHERE CHANCES ARE GREATEST BEFORE THE END OF THE TAF PERIOD. SCHRECK PREV DISCUSSION... /ISSUED 1020 AM CST FRI DEC 26 2008/ UPDATE... MOISTURE IS QUICKLY SURGING NORTHWARD...ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS MORNING. DEWPOINTS ARE ALREADY IN THE MID-50S...AND DEWPOINTS ABOVE 60 DEGREES ARE NOT FAR AWAY IN NORTHERN OKLAHOMA. MODELS ARE REALLY STRUGGLING WITH THIS...AND HAVE YET TO CATCH UP AS THE SYSTEM OVER THE SOUTHERN ROCKIES CONTINUES TO DIG. RECORD HIGH AT KICT WILL CERTAINLY BE BROKEN TODAY...AND LIKELY KCNU AS WELL. CURRENT RECORDS AT KICT AND KCNU ARE 64 DEGREES AND 68 DEGREES RESPECTIVELY. DEWPOINTS AND TEMPERATURES HAVE BEEN INCREASED TO FOLLOW (AND TRY TO GET AHEAD OF...) THE LATEST TRENDS. WINDS WILL CERTAINLY BE GUSTY TODAY...ESPECIALLY ACROSS SOUTH CENTRAL KANSAS. WILL CONTINUE TO HOLD OFF ON A WIND ADVISORY FOR NOW. SCHRECK PREV DISCUSSION... /ISSUED 542 AM CST FRI DEC 26 2008/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR/IFR CIGS WILL AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS DURING THE MORNING HOURS TODAY...BUT LOW CLOUDS SHOULD GRADUALLY ERODE FROM WEST TO EAST WITH MVFR CIGS AFFECTING CNU TAF ALL AFTERNOON. GUSTY SOUTH WINDS WILL AFFECT ALL TERMINALS TODAY BEFORE A STRONG COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION LATE TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS TONIGHT AND COULD AFFECT CNU TAF SITE. JAKUB PREV DISCUSSION... /ISSUED 256 AM CST FRI DEC 26 2008/ DISCUSSION... MAIN FORECAST CHALLENGES WILL BE PRECIP CHANCES TONIGHT ALONG WITH SEVERE POTENTIAL FOR SE KS. SYNOPSIS: IN THE UPPER LEVELS CURRENTLY HAVE A STRONG SHORTWAVE DIVING OVER SOUTHERN CA WITH ANOTHER MUCH WEAKER PIECE OF ENERGY SLIDING EAST OVER IA/NORTHERN MO. AT THE SURFACE LOW PRESSURE REMAINS OVER THE HIGH PLAINS OF NORTHEAST CO/WY WITH MID 50 DEWPOINTS NOW MAKING THEIR WAY INTO NORTH CENTRAL OKLAHOMA. OVER THE LAST COUPLE OF HOURS LOW CLOUDS HAVE DEVELOPED AND EXPANDED TO COVER ALL OF SE KS AND MOST OF SOUTH CENTRAL. TODAY-TONIGHT: BY 18Z THE SURFACE LOW WILL BE SITUATED OVER SW NE/NORTHEAST CO WITH UNSEASONABLY RICH LOW LEVEL MOISTURE CONTINUING TO PUMP INTO SE/SC KS. HIGHS TODAY WILL BE AROUND 20 DEGREES ABOVE SEASONAL HIGHS FOR THE END OF DECEMBER WITH SOME RECORDS EXPECTED TO BE THREATENED. WILL LEAVE CHANCES FOR SOME SCATTERED SHOWERS OR STORMS IN FOR SE KS THIS AFTERNOON BUT THE MAIN SHOW WILL ARRIVE TONIGHT. AT THIS TIME FEEL THERE WILL BE TWO ROUNDS OF STORMS TO AFFECT SE KS TONIGHT. FEEL THE FIRST ONE WILL DEVELOP BETWEEN 00Z-03Z ALONG THE WESTERN EDGE OF THE DEEPER MOISTURE AS SOME MID LEVEL COOLING STARTS TO MOVE IN. THE SECOND ROUND WILL BE ASSOCIATED WITH THE COLD FRONT PASSAGE EXPECTED BETWEEN 06Z-12Z. THERE ARE A COUPLE ASPECTS OF THIS SYSTEM THAT CONCERNS US REGARDING THE SEVERE POTENTIAL. FIRST OFF THE MODELS HAVE BEEN CONSISTENT SHOWING 0-6KM BULK SHEAR VALUES IN THE 55-65KT RANGE. WHAT IS CONCERNING IS THAT A GOOD CHUNK OF THE SHEAR WILL BE IN THE LOWEST 3KM WITH 0-1KM VALUES AROUND 30KTS. WHILE INSTABILITY WILL NOT BE OUTSTANDING...BOTH THE GFS AND NAM HAVE BEEN CONSISTENT IN SHOWING AROUND 60-100J/KG OF 0-3KM CAPE. THE LOW LEVEL CAPE COMBINED WITH LOW LEVEL SHEAR IS CONCERNING REGARDING TORNADO POTENTIAL. FEEL THE BEST TOR POTENTIAL WILL BE WITH THE INITIAL STORM DEVELOPMENT BETWEEN 0Z-3Z. WILL DEFINITELY UPGRADE SE KS TO CAT 3S IN THE HWO. SNOWFALL POTENTIAL HAS DECREASED SOME COMPARED TO YESTERDAYS PACKAGE DUE TO THE DELAY OF THE COLDER BEHIND THE FRONT. SAT-SUN: BY 12Z SAT THE FRONT WILL JUST BE EXITING EXTREME SE KS WITH SOME UPPER ENERGY STILL LINGERING BACK TO THE WEST. THEREFORE WILL LINGER SOME PRECIP FOR SE AND SOUTH CENTRAL KS DURING THE DAY SAT. BY 00Z SUN THE SURFACE FRONT WILL BE WELL EAST OF THE FORECAST AREA WITH THE UPPER ENERGY FINALLY MOVING OUT OF SE KS. THEREFORE WILL DRY THINGS OUT STARTING SAT NIGHT. THE AIRMASS BEHIND THE FRONT IS EXPECTED TO BE MORE OF PACIFIC ORIGIN KEEPING TEMPS ONLY SLIGHTLY BELOW SEASONAL AVERAGES FOR SAT WITH A WARMUP STARTING FOR SUN. MON-THU: THE UPPER PATTERN WILL BECOME MUCH LESS AMPLIFIED THROUGH THESE PERIODS ALLOWING FOR A TREND TOWARDS ABOVE NORMAL TEMPERATURES AND LACK OF PRECIP. BOTH THE ECMWF AND GFS ARE SLIDING A SHORTWAVE ACROSS THE NORTHERN PLAINS TUE INTO TUE NIGHT. THIS WILL ALLOW SOME RELATIVELY COOLER AIR TO SPILL INTO THE AREA BUT WILL ONLY RETURN TEMPS BACK TO SEASONAL AVERAGES. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 33 37 22 / 10 30 20 10 HUTCHINSON 65 31 36 22 / 10 30 20 10 NEWTON 65 33 37 22 / 10 30 20 10 ELDORADO 68 34 37 21 / 10 40 30 10 WINFIELD-KWLD 73 35 38 22 / 10 40 30 10 RUSSELL 63 27 35 18 / 10 30 10 0 GREAT BEND 64 27 35 20 / 10 30 10 0 SALINA 63 29 36 22 / 10 30 20 10 MCPHERSON 64 30 36 22 / 10 30 20 10 COFFEYVILLE 73 46 47 24 / 20 100 70 10 CHANUTE 72 46 47 24 / 20 80 60 10 IOLA 68 46 46 23 / 20 80 60 10 PARSONS-KPPF 73 47 47 24 / 20 90 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Dec 26, 5:01 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 501 AM CST FRI DEC 26 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 501 AM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER SOUTHEAST KANSAS AND LAST INTO THE EARLY MORNING HOURS. SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER GIVEN THE HIGH AMOUNT OF WIND SHEAR IN PLACE...A COUPLE TORNADOES CAN NOT BE RULED OUT. SOME LIGHT SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL KANSAS WITH LITTLE TO NO ACCUMULATION EXPECTED. GUSTY SOUTH WINDS WILL ALLOW THE GRASSLAND FIRE DANGER INDEX TO REACH THE VERY HIGH CATEGORY THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LINGER OVER EXTREME SOUTHEAST KANSAS SATURDAY MORNING WITH A FEW STRONG STORMS POSSIBLE. SOME LIGHT SNOW WILL ALSO BE POSSIBLE OVER SOUTH CENTRAL KANSAS SATURDAY MORNING AND SOUTHEAST KANSAS SATURDAY AFTERNOON. LITTLE TO NO SNOWFALL ACCUMULATIONS ARE EXPECTED. HIGH FIRE DANGER WILL BE IN PLACE AREAWIDE ON SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR SOUTHEAST KANSAS OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 1:09 PM CST | Red Flag Warning | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.